Methotrexate and nausea

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 8/14/2008 9:37 PM (GMT -7)   
I hope someone can encourage me. I can't stand this nausea.  I've been taking MTX since late June. The first week I had no nausea, the second just a little for a few hours, the third week a little more etc etc I take it Thursday evening and when the nausea lasted until Saturday eve my rheumy said he would increase folic acid to 2 mg daily.  Two weeks later he increased it to 3 mg daily.  I just took this week's dose and my stomach feels awful- not really nauseous, just a heavy, uncomfortable feeling in my stomach, lots of growling and I feel intensely hungry.
 
ALso, I know some on this forum had really great response to MTX but what is the average?  I've been on it 8 weeks now and haven't noticed much improvement  I just tapered off prednisone.
 
I'm also wondering if I do have a good response, will it make me feel as well as I did on prednisone?  Or is this *just* for arthritis symptoms. My gut is well controlled with pentasa but I still have a feeling of malaise so I would want relief of that also, which I did get on prednisone
 
Thanx
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin,levothyroxine, sertraline, lyrica, methotrexate, down to 2.5mg prednisone and miserable.     


bektold
Regular Member


Date Joined Jul 2007
Total Posts : 456
   Posted 8/15/2008 8:15 AM (GMT -7)   
Has your doctor been monitoring your blood work?  Mesalamine can make it more difficult for your body to excrete methotrexate.  If it's building up, that could explain the worsening side effects.  I was just discussing MTX with a friend who has RA and was on it for a while.  She said she had to stay super hydrated to avoid the side effects.  I know it's not easy when you're already nauseous, but maybe try to drink more water.  And check with your doctor about the blood work.

Ladybugs
Regular Member


Date Joined Jan 2006
Total Posts : 158
   Posted 8/15/2008 11:04 AM (GMT -7)   

Do you take your mtx orally or by injection?  I've had problems w/ nausea/vomiting when I was taking Imuran, but now I take methotrexate via injection and I haven't had any nausea.  I also take folic acid. 

I was on methotrexate for about 4 weeks before I started to notice a difference.  So far, things are going well.  It is working better for me than any other med I've tried (Humira, Imuran, 6mp).  I'm by no means symptom free but the frequency of the pain and d have decreased A LOT. 

Best of luck to you :)


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 8/15/2008 11:11 AM (GMT -7)   
That is one reason I have not wanted to try MTX. I fight nausea all the time, and then to take a medicine that causes so much nausea, no thanks! I can't take the Folic Acid either because it upsets my gut alot too. Sure hope you get feeling better soon.
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 8/15/2008 1:16 PM (GMT -7)   
I haven't had nausia with mtx just all the other possible side effects. I do have to take 3mgs per day of folic acid. I found the mtx took care of all of my symptoms and I went off prednisone after 8 weeks on mtx-my doc was surprized it worked that fast espescially since I am still only on 15 mgs.
Sj

rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 8/15/2008 4:14 PM (GMT -7)   
Thanks all,

I'm on 15mg also- 6 pills,each 2.5 So I guess that's a small dose which might take longer to work. I didn't have as much nausea this time, felt ok today. BUT last time I increased to 2 mg folic acid I didn't have much nausea at all and then the next week it was awful- the time it lasted until Saturday eve. So the test will be next Thursday.

Nanners, I can't stand the arthritis symptoms or the feeling of malaise. This is the reason I am willing to try this drug. When I was on 30 mg prednisone I knew what was possible. I felt so normal I decided I would do whatever it took to feel normal again. My rheumy said that if I fail the oral drugs (didn't say what would be after mtx) I would qualify for either Remicade or Humira, based on my arthritis. My gut wouldn't qualify me.

Bektold, I get blood work done monthly. There's a problem here also. My liver enzymes came back slightly elevated *before* I started mtx. I first noticed this on my lab work done last August. My gi doctor and pcp feel that the elevations are insignificant. (I wondered if it was due to Pentasa which I started a few months before the first elevated test) My rheumy is very worried about it. I think the blood work at the end of this month will be the decision point. I was also just diagnosed with gallstones and I have read that they can cause mild elevations in liver enzymes. The gi Np is pushing for surgery. I guess I will have to prove that the elevations were due to the gallstonesa and not a medication problem
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin,levothyroxine, sertraline, lyrica, methotrexate, down to 2.5mg prednisone and miserable.     


LBJ
Veteran Member


Date Joined May 2005
Total Posts : 511
   Posted 8/15/2008 4:24 PM (GMT -7)   
I just went on MTX over a month ago now. Trying to think how long it has been. I had a rough few weeks with it and almost gave up. I felt it working after 5 weeks but its really only working on my joints. I'm having trouble getting off prednisone. Doc just put me on Cirpo and my stomach has finally settled down. Hopefully I can come off the prednisone now and see what happens. I don't think its going to be strong enough for my colon. I sorta feel like if I have to take other drugs with this then why keep taking it? But then I have to tell myself that it is working on my joint pain so I guess if I need something else as well then that's ok. I just want to get off the prednisone pronto.
I do the injections and I'm on the max dosage of it. I do my injections Friday nights and usually the only day I don't feel good is Saturday.
The rest of the weeks I do have nausea off/on but its getting better.
Living with Crohn's Disease since Jan./2000 but had a few years prior
I'm a true Crohnie with IBS and Arthrities too
 
Meds I have tried:  Too many to list- LOL
Meds currently on:  Prednisone 15mg and stuck
                           Methotrexate injections once a week 25mg
                           Folic Acid 5mg once a week
                           Wellbutrin twice a day
                           Cipro
No Surgeries
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 7:17 PM (GMT -7)
There are a total of 2,736,162 posts in 301,358 threads.
View Active Threads


Who's Online
This forum has 151449 registered members. Please welcome our newest member, iwanttocry.
306 Guest(s), 10 Registered Member(s) are currently online.  Details
MARTINSR, bluelyme, mikeb2308, jennydancingfish, Gear, Xmaslover, Lymiemomster, poohcheez, julymorning, Peter A


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer